Alert archive / Virginia / Freeze Warnings in 2020

Freeze Warning 2, NWS Blacksburg, VA

April 15, 20204 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 15, 2020, 2:46 PM EDT for 4 counties in Virginia. It took effect at Apr 16, 2020, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2020, 2:46 PM EDT (18:46 UTC)
In effect from
Apr 16, 2020, 2:00 AM EDT
Expired
Apr 16, 2020, 8:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -381 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
123 kt
0-1 km storm-relative helicity
-381 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS71 KRNK 151846
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
246 PM EDT Wed Apr 15 2020

VAZ023-024-160300-
/O.UPG.KRNK.FZ.A.0002.200416T0600Z-200416T1200Z/
/O.NEW.KRNK.FZ.W.0002.200416T0600Z-200416T1200Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
246 PM EDT Wed Apr 15 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

* WHAT...Freezing temperatures expected, especially in rural 
  areas.

* WHERE...Botetourt and Rockbridge Counties.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ043-044-058-059-160300-
/O.EXA.KRNK.FR.Y.0001.200416T0600Z-200416T1200Z/
Henry-Pittsylvania-Halifax-Charlotte-
Including the cities of Martinsville, Danville, South Boston, 
and Keysville
246 PM EDT Wed Apr 15 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

* WHAT...Cold temperatures and light winds will result in areas of
  frost by sunrise tomorrow.

* WHERE...Henry, Pittsylvania, Halifax and Charlotte Counties.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ003>006-019-020-160300-
/O.CON.KRNK.FR.Y.0001.200416T0600Z-200416T1200Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, and Yadkinville
246 PM EDT Wed Apr 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* WHAT...Cold temperatures and light winds will result in areas of
  frost by sunrise tomorrow.

* WHERE...Surry, Stokes, Rockingham, Caswell, Wilkes and Yadkin 
  Counties.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
RCS
2 follow-up statements
631 
WWUS71 KRNK 160325
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1125 PM EDT Wed Apr 15 2020

VAZ023-024-161130-
/O.CON.KRNK.FZ.W.0002.200416T0600Z-200416T1200Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
1125 PM EDT Wed Apr 15 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Freezing temperatures expected, especially in rural 
  areas.

* WHERE...Botetourt and Rockbridge Counties.

* WHEN...until 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ003>006-019-020-VAZ043-044-058-059-161130-
/O.CON.KRNK.FR.Y.0001.200416T0600Z-200416T1200Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Martinsville, Danville, South Boston, 
and Keysville
1125 PM EDT Wed Apr 15 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Cold temperatures and light winds will result in areas of
  frost.

* WHERE...Surry, Stokes, Rockingham, Caswell, Wilkes and Yadkin 
  Counties.

* WHEN...until 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
131 
WWUS71 KRNK 161202
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
802 AM EDT Thu Apr 16 2020

VAZ023-024-161315-
/O.EXP.KRNK.FZ.W.0002.000000T0000Z-200416T1200Z/
Botetourt-Rockbridge-
Including the cities of Fincastle, Lexington, and Buena Vista
802 AM EDT Thu Apr 16 2020

...FREEZE WARNING HAS EXPIRED...

Temperatures will continue to warm as the morning wears on.
Freezing conditions are no longer expected.

$$

NCZ003>006-019-020-VAZ043-044-058-059-161315-
/O.EXP.KRNK.FR.Y.0001.000000T0000Z-200416T1200Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Martinsville, Danville, South Boston, 
and Keysville
802 AM EDT Thu Apr 16 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm as the morning wears on.
Frost is no longer expected.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 15, 1:48 PM EDT, 58 minutes earlier.

Area forecast discussion, Apr 15, 1:48 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Wed Apr 15 2020

.SYNOPSIS...
A broad upper trough will prevail across the eastern U.S.
through the week. A series of weak disturbances will move
through the trough from the Ohio Valley toward the Mid-Atlantic
region over the next several days. This pattern will bring below
normal temperatures and alternating periods of light
precipitation versus drier periods into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 935 AM Wednesday...

Precipitation has ended. Clouds are also beginning to erode
this morning, leaving sunny skies for this afternoon. With
abundant sunshine and dry air, temperatures will peak in the
upper 40s to lower 50s west of the Blue Ridge to the mid and
upper 50s east.

The Flood Warning has been cancelled for the Roanoke (Staunton)
River at Randolph. The river fell below minor flood stage around
800 AM.

As of 615 AM Wednesday...

Made some minor adjustments to temperatures,pops and weather
this morning as shortwave exits to the east.

As of 433 AM Wednesday...

Posted a Freeze watch for Botetourt and Rockbridge Counties
for sub-freezing temperatures late tonight into Thursday
morning.

Posted a Frost Advisory for overnight for Surry, Stokes, Rockingham,
Caswell, Wilkes and Yadkin Counties.

A broad deep upper trough will remain across the eastern U.S.
through tonight. This morning shortwave rotating across the region
through the upper trough will exit by late morning. This feature has
produced a mixture of rain,sleet and snow which will taper off from
west to east this morning. Weak high pressure will build east into
our area this afternoon. High temperatures this afternoon will range
from the lower 40s in northwest Greenbrier county to the mid and
upper 50s in the piedmont. Another upper disturbance will travel
across our region tonight into Thursday morning. This should result
in another chance of snow showers for southeast West Virginia. Snow
accumulations will vary from around a coating to around an inch in
northwest Greenbrier county. Low temperatures tonight will drop into
the mid 20s in the mountains to the lower and mid 30s in the
piedmont. With temperatures near freezing across the Piedmont, there
is a window for frost shortly before sunrise on Thursday morning.
Headlines for frost and freeze were posted tonight where frost
freeze program is in effect at this time. Additional adjustments
will be made later today as new data comes in.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...

High pressure remains overhead Thursday night into Friday. Winds
become southerly and will be quite gusty by the afternoon on Friday
as we warm allowing for ample mixing. By Friday afternoon, high
pressure shifts east into the Atlantic as an elongated trough works
its way eastward through the Ohio Valley. With the approach of this
disturbance, expect to see increasing clouds and rain chances
overnight Friday and into Saturday morning. This is a rather quick
moving system, so looks to clear much of the forecast area by
Saturday afternoon/evening with high pressure briefly building back
in.

With the speed of the system and a northern stream origin, not
expecting a great deal of moisture/QPF associated with the passage
of the system. Likely less than 0.50", with amounts tapering down
moving east through the forecast area.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM EDT Wednesday...

Likely starting off on Sunday with clouds and rain showers as weak
shortwave energy rotates through the base of a longwave trough over
the eastern half of the United States. At this time, this system
appears to remain fairly weak with a large portion of the heavier
rainfall staying to the south. Temperatures rebound back into the
upper 50s and 60s Sunday and Monday.

Some showers and clouds linger through Monday, eventually giving way
to gradually warming conditions and clearing skies as high
pressure/ridging builds in overhead. This dry and warm weather
appears to remain in place through Wednesday, with hints of the next
storm system to impact the area later next week developing in the
Central Plains.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

VFR conditions will prevail through the period. Overnight, a
cold front will bring light rain/snow and low-end VFR ceilings
to western slopes (KBLF/KLWB). Abundant sunshine expected during
the day Thursday.

Breezy conditions this afternoon will relax through the evening.
Following the front passage tomorrow, winds will increase from
the west, ranging between 10-20 kts with gusts 20-30 kts.
Strongest winds will be along the Blue Ridge.

Extended Aviation Discussion...

VFR conditions should continue into Friday. Sub-VFR conditions
should return for the weekend as the next weather system
approaches the region from the southwest.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from late tonight through Thursday morning for
     VAZ023-024.
NC...Frost Advisory from 2 AM to 8 AM EDT Thursday for NCZ003>006-
     019-020.
WV...None.

&&

SYNOPSIS...KK/RAB
NEAR TERM...KK/RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Apr 15, 4:37 AM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Wed Apr 15 2020

VAZ032>035-043>047-058-059-160845-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-160845-
Western Greenbrier-
437 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-160845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Mercer-Summers-Monroe-Eastern Greenbrier-
437 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-160845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
437 AM EDT Wed Apr 15 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ023-024-160845-
Botetourt-Rockbridge-
437 AM EDT Wed Apr 15 2020

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch Thursday morning.

Otherwise...hazardous weather is not expected through the remainder
of the period at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:37 AM EDTFrost AdvisoryRNKCharlotte, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville28 hr
Apr 15, 3:37 AM EDTFreeze WatchRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington11 hr

Nearby

Freeze Warnings in Virginia, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.